Maine, 2014Damaging Winds in Maine, July 23, 2014
July 23, 2014 · NWS GYX · 3 events in 2 counties and zones
A hot and humid air mass ahead of an approaching cold front set the stage for strong afternoon convection. Wind damage was the main threat with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass ahead of an approaching cold front set the stage for strong afternoon convection. Wind damage was the main threat with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 1:40 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 23, 1:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT WED JUL 23 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EXITS
OFFSHORE THURSDAY MORNING. HIGH PRESSURE BUILDS IN FROM THE WEST
FRIDAY AND SATURDAY. WET WEATHER WILL ONCE AGAIN BE POSSIBLE LATE
IN THE WEEKEND AND EARLY NEXT WEEK AS THE NEXT UPPER TROUGH DIVES
IN.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE ENTIRE CWA UNTIL 10
PM. THUNDERSTORMS ACROSS FAR NORTHERN ZONES AS WELL AS VT ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE FURTHER INTO THE CWA BY
EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LOCALIZED FLASH FLOODING. THE CONVECTION SHOULD WEAKEN LATE THIS
EVENING WITH SHOWERS LINGERING FOR THE BALANCE OF THE NIGHT.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
LINGERING SHOWERS ACROSS S AND SE ZONES THROUGH MIDDAY THURS OR
SO...THEN SOME CLEARING TAKES PLACE. A FAIR NIGHT IS IN STORE FOR
THURS NIGHT AS HIGH PRESSURE BUILDS IN.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE AREA LATER IN
THE WEEKEND INTO EARLY NEXT WEEK WITH OCCASIONAL SHOWERS AND
POSSIBLY SOME THUNDERSTORMS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...IFR OR LOWER IN SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING...THEN IMPROVING CONDITIONS ARE
FORESEEN. MAINLY VFR THU NIGHT AND FRI.
LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...IFR CONDITIONS WITH
SCT SHRA/TSTMS LIKELY TO DEVELOP SATURDAY NGT AND SUNDAY.
&&
.MARINE...
SHORT TERM /THROUGH FRIDAY/...SCA FOR TONIGHT FOR THE OCEAN WATERS FOR
MARGINAL 25 KT GUSTS AND SEAS 4-6 FT. QUIETER WINDS AND SEAS THU
THROUGH FRI.
LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS BELOW SCA
LEVELS THRU SATURDAY MORNING THEN SOUTHERLY FLOW INCREASES
POSSIBLY PUSHING WINDS AND SEAS TO SCA LEVELS OVER THE OPEN WATERS
LATE SATURDAY THRU SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ150-152-
154.
&&Hazardous weather outlook, Jul 23, 2:07 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EDT WED JUL 23 2014
MEZ007>009-012>014-018>028-NHZ001>010-013-014-240715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
307 AM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH
DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN AND FREQUENT LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED
TO CALL OR RADIO IN THEIR REPORTS.
ANZ150>154-240715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
307 AM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN AND FREQUENT
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED
TO CALL OR RADIO IN THEIR REPORTS.
In the hours before
Special weather statement, Jul 23, 11:41 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1241 PM EDT WED JUL 23 2014
NHZ001-231715-
NORTHERN COOS-
1241 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 115 PM EDT...
AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF PITTSBURG TO 8 MILES WEST OF PITTSBURG... MOVING EAST AT 35
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH 115 PM
EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4502 7106 4502 7151 4507 7151 4513 7144
4515 7145 4520 7142 4524 7146 4525 7145
4525 7139 4528 7136 4531 7128 4526 7123
4525 7115 4531 7109
KIMBLESpecial weather statement, Jul 23, 11:44 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT WED JUL 23 2014
MEZ012>014-018>028-NHZ006-008>010-013-014-231945-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD...
FARMINGTON...WILTON...MADISON...SKOWHEGAN...PITTSFIELD...
SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...WATERVILLE...
WINTERPORT...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
KITTERY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...
TOPSHAM...BOOTHBAY HARBOR...WISCASSET...WALDOBORO...CAMDEN...
ROCKLAND...THOMASTON...BELFAST...LINCOLNVILLE...WOLFEBORO...
OSSIPEE...CONCORD...HOOKSETT...LACONIA...MEREDITH...ROCHESTER...
DOVER...SALEM...DERRY...EXETER...PORTSMOUTH...HAMPTON
1244 PM EDT WED JUL 23 2014
...HEAT INDICES IN THE MID TO UPPER 90S THIS AFTERNOON...
THE COMBINATION OF TEMPERATURES REACHING THE LOWER 90S AND
DEWPOINT VALUES IN THE LOWER 70S WILL YIELD HEAT INDICES IN THE
MID TO UPPER 90S THIS AFTERNOON. WEAR LOOSE FITTING
CLOTHING...DRINK PLENTY OF WATER...AND STAY OUT OF THE SUN IF
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE
THIS AFTERNOON OR EVENING AND WILL HELP COOL THE AIR MASS. A FEW
OF THE STORMS MAY CONTAIN DAMAGING WINDS.
Special weather statement, Jul 23, 1:01 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
201 PM EDT WED JUL 23 2014
NHZ001-231830-
NORTHERN COOS-
201 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 230 PM EDT...
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF COLEBROOK...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND STEWARTSTOWN...COLEBROOK...COLEMAN STATE
PARK...PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH
230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4501 7151 4503 7151 4504 7150 4513 7107
4491 7105 4485 7149 4500 7154
KIMBLESpecial weather statement, Jul 23, 1:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT WED JUL 23 2014
MEZ007-008-NHZ001-231900-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
225 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 300 PM EDT...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF WILSONS MILLS...OR
ABOUT 21 MILES EAST OF CANAAN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DIXVILLE NOTCH STATE
PARK...COLEMAN STATE PARK...WILSONS MILLS...WENTWORTHS LOCATION...
DIXVILLE NOTCH...LINCOLN PLANTATION...OQUOSSOC...DAVIS AND TIM POND
THROUGH 300 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4518 7059 4501 7061 4486 7081 4482 7142
4510 7122
KIMBLEThunderstorm Wind, Oxford
- When
- July 23, 2:25 PM EST to 2:30 PM EST
- Where
- Oxford County, 2.54 mi ENE of Lincoln Plantation
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -70.980
A severe thunderstorm snapped a power pole and caused a transformer fire on Wilson Mills Road in Lincoln Plantation.
Thunderstorm Wind, Franklin
- When
- July 23, 2:55 PM EST to 2:59 PM EST
- Where
- Franklin County, 0.49 mi W of Rangeley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -70.640
A severe thunderstorm downed trees and wires in Rangeley.
Thunderstorm Wind, Oxford
- When
- July 23, 5:30 PM EST to 5:34 PM EST
- Where
- Oxford County, 0.5 mi W of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.130, -70.490
A severe thunderstorm downed large branches on wires in Oxford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536553, 536550, 536554.